He was on Zoloft about 5 days when he told me that he now could not distinguish between dreams and reality.
My 17 yr. old son was prescribed Prozac after being diagnosed with mild clinical depression. We were told the side effects could be headache, stomach upset and anxiety for a few days. When I voiced concerns about this drug, stating that I heard it caused violent behavior etc. I was told that these were “fairy stories” and that Prozac was an excellent drug. He started Prozac and we hoped for the best.
He had been sleeping excessively, and after one day on Prozac, he woke up and said that he had woken up a few times during that first night. I figured the drug was starting to work. About a week later he announced that he had talked back to a teacher at school. ( very unlike him) I told him never to do that again. A week after that he came home from being out with friends, and he seemed very agitated. I asked him what was going on and he told me that he felt like a bully and had almost gotten into many fights at school. He said he didn’t care about anything, and if someone died, he wouldn’t even care. He said he felt his friends were becoming afraid of him. This was after about 3 weeks on Prozac.
I immediately called the doctor and told them I wanted him OFF this drug. He was becoming a different person and it wasn’t good. She asked me a few questions and said maybe we should try another drug. She never told us to taper him off this drug. She said to keep him off of it a week and then start on a small dose of Zoloft.
When he went off Prozac He was a wreck. He was shaking, had headaches, felt anxious, and kept telling me he needed some kind of medicine. It was as though he was craving some kind of drug. He then started on Zoloft.
He was on Zoloft about 5 days when he told me that he now could not distinguish between dreams and reality. The doctor now told me to take him off Zoloft. Again, we were never told to taper him off. He just stopped. We now know that going off of these drugs cold-turkey is the worst thing that you can do.
Then the hell started. Total change in him. He was hardly sleeping, and when he did sleep, he had horrid, violent dreams. He could not concentrate on anything, and his short term memory was shot. He said and did things that were totally unlike him. It should be noted that he had NEVER HAD ANY OF THIS HAPPEN BEFORE HE WAS ON PROZAC. He saw a therapist who suggested that he was bipolar, and he would have none of her. He asked me if he was going crazy, and told me he felt “criminally insane” in his mind. He said his thoughts were horrible.
At this point, I got on the internet and discovered Dr. Tracy’s web page. Everything my son had been going through was there in black and white. I sent for her book, and discussed it with our pediatrician. His advice was to let my son “dry out.” We told our son what we thought was happening, and hoped for the best. However, twice during the next month he became hypomanic, and wanted us to take him to the emergency room. We knew that they would only pump him full of more drugs, so we decided to wait out the episodes. The morning after each episode he seemed much better. However, his mood now became very unpredictable: it swung up and down from day to day. He also suffered tremendous weight loss during this period.
I then sought out any help I could find. We went to an acupuncturist, who told us that he had heard of such reactions to Prozac. He believed that he could help my son, whereas every traditional medical practitioner who we visited had not heard of such reactions, and discounted the idea that Prozac could have been the cause of such behavior. After a few months of acupuncture the violent thoughts and dreams subsided. However, his concentration and memory were still greatly affected. This had a huge impact on his school work. After a few more months of acupuncture, he seemed better, but still had an up-and-down mood.
At this point, he became extremely depressed, and we ended up seeing a psychiatrist. The doctor put my son on Depakote for rapid cycling mood disorder. He traded in his mood swings for constant depression. A small dose of Wellbutrin was then diagnosed to help this condition. After a couple weeks, he told me that he felt worse and wanted to quit taking all medication. He had once again begun to experience rage, and knew that the drugs were not good for him. He went off of all drugs, and began to feel better. at the same time, the acupuncturist started working on something new, and things started to get better.
I had been praying constantly throughout this ordeal, as had many friends and family members. I know that this has helped him, and all of us, get through these extremely hard times.
Since his attention and memory have been affected, his performance in school has dropped and his plans for a future education have been severely altered, at least for the time being. Our son has gone through an ordeal which no one his age should ever have to face. But with the support family members and his friends (who were kind enough to be there with him throughout the whole drawn- out incident, violent mood swings and all), we were all able to survive. It has been over a year since he has taken Prozac, and hopefully things will continue to improve.
This experience has taught us to rely on our instincts and to seek out as much information as possible on any drug prescribed to anyone in our family. I hope our story can help others in getting trough or averting similar situations.
Sincerely, a wiser, yet sadder, mother.
Years 2000 and Prior
This is Survivor Story number 31.
Total number of stories in current database is 96
1,155 total views, no views today